South Dakota, 2002

Hail in South Dakota, July 2, 2002

July 2, 2002 · NWS ABR · 13 events in 5 counties and zones

13 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 2, 3:06 AM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 2, 3:06 AM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD
406 AM CDT TUE JUL 2 2002

MAIN FORECAST CHALLENGE WILL BE CONVECTIVE POTENTIAL THIS AFTERNOON
AND TEMPERATURES.  ETA/AVN/UKMET IN FAIR AGREEMENT WITH POSITIONING
OF SURFACE BOUNDARY THROUGH 24 HOURS.  ETA AND AVN BEGIN TO DIVERGE
IN TERMS OF EASTWARD PROGRESSION OF LONGWAVE RIDGE AXIS BY 48
HOURS...BUT THIS WILL HAVE LITTLE IMPACT ON FORECAST FOR CWA.

06Z SURFACE ANALYSIS INDICATES SLP MINIMUM ACROSS NEBRASKA PANHANDLE
WITH SURFACE BOUNDARY EXTENDING NORTHEAST INTO WEST CENTRAL
MINNESOTA.  SURFACE DEW POINTS WEST OF BOUNDARY ARE IN THE 40S AND
LOWER 50S...WITH 60S EAST OF THE BOUNDARY.  CONCERN FOR LATER THIS
MORNING INTO THE AFTERNOON WILL BE APPROACHING MID LEVEL WAVE WHICH
IS NOW DEPICTED BY WATER VAPOR IMAGERY ACROSS SOUTHEAST WYOMING.
90-100 KNOT UPPER JET STREAK ALSO EVIDENT ON WATER VAPOR IMAGERY
ALONG US/CANADIAN BORDER...WHICH HAS CONTRIBUTED TO SOME ELEVATED
CONVECTION ACROSS NORTHWEST SOUTH DAKOTA IN THE PAST HOUR.  ALONG
FLOW SPEED CHANGES ARE FAIRLY WEAK WITH ZONALLY ORIENTED UPPER JET
AND EXPECT UPPER DIVERGENCE ASSOCIATED WITH RIGHT ENTRANCE REGION TO
MOVE NORTH OF CWA LATE THIS MORNING.  THUS...FEEL FOCUS FOR LATER
THIS MORNING WILL BE WITH ENHANCED LOW LEVEL CONVERGENCE IN VICINITY
OF SURFACE BOUNDARY.  ETA SUGGESTING LITTLE MOVEMENT WITH THIS
FEATURE THROUGH 00Z THIS EVENING...BEFORE BOUNDARY MOVES EAST OF
CWA.  MODELS SHOWING INSTABILITY AXIS SETTING UP THIS AFTERNOON JUST
EAST OF THE BOUNDARY WITH SURFACE BASED CAPE VALUES OF AROUND 1000
J/KG EXTENDING FROM KATY TO KPIR AND LIFTED INDICES OF -4 TO -6.
WILL INCLUDE ISOLATED POP ACROSS NORTHWEST CWA THIS MORNING
ASSOCIATED WITH UPPER FORCING...AND CHANCE POPS FOR LATER THIS
MORNING INTO THIS AFTERNOON ACROSS SOUTHERN TIER OF CWA.

SURFACE RIDGE AXIS NOSES INTO NORTHERN CWA THIS EVENING WITH STRONG
SURFACE MOISTURE GRADIENT BEING MAINTAINED FROM NORTHWEST TO
SOUTHEAST.  WINDS SHOULD SUBSIDE TO AROUND 5 TO 10 MPH ACROSS
NORTHWEST CWA AND WITH DRIER AIR IN PLACE...SHOULD SEE COOLEST
OVERNIGHT LOWS IN THIS AREA IN THE LOW TO MID 50S.  LITTLE CONCERN
ON WEDNESDAY AS UPPER RIDGE AXIS BUILDS BACK UP ACROSS CWA WITH
STRONG MID LEVEL SUBSIDENCE.  NEXT CONCERN WILL BE FOR WEDNESDAY
NIGHT/THURSDAY MORNING PERIOD AS SURFACE LOW DEVELOPS ACROSS MONTANA
DOWNSTREAM OF BROAD POSITIVELY TITLED EASTERN PACIFIC TROUGH.
STRONGEST ISENTROPIC LIFT STILL APPEARS TO BE NORTH OF CWA WEDNESDAY
NIGHT.  UPPER SUPPORT APPEARS MINIMAL AND WILL KEEP THIS PERIOD DRY
AT THIS POINT.  WILL GO WARMER THAN GUIDANCE FOR THURSDAY AS STRONG
LOW AND MID LEVEL THERMAL RIDGE SLOWLY MOVES EASTWARD.  NO CHANGES
MADE TO THE EXTENDED AT THIS TIME.

.ABR...NONE

MARSILI

In the hours before

Special weather statement, Jul 2, 4:23 AM CST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
523 AM CDT TUE JUL 2 2002

.A SLOW MOVING COLD FRONT WILL MOVE THROUGH CENTRAL AND EASTERN
SOUTH DAKOTA THIS AFTERNOON.  SCATTERED SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE FRONT BY MID
MORNING...AND CONTINUE INTO THE EARLY EVENING HOURS.

MNZ039-046-SDZ007-008-011-031006-
BIG STONE-DAY-MARSHALL-ROBERTS-TRAVERSE-
INCLUDING THE CITIES OF...BRITTON...ORTONVILLE...SISSETON...
WEBSTER AND WHEATON
523 AM CDT TUE JUL 2 2002

...HAZARDOUS WEATHER OUTLOOK THROUGH WEDNESDAY MORNING...

DRY CONDITIONS ARE EXPECTED TODAY AND TONIGHT.

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

SDZ018>023-033>037-045-048-051-031006-
BUFFALO-CLARK-CODINGTON-DEUEL-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-
LYMAN-SPINK-STANLEY-SULLY-
INCLUDING THE CITIES OF...BIG STONE CITY...CLARK...CLEAR LAKE...
ESTELLINE...FORT PIERRE...FORT THOMPSON...HIGHMORE...LOWER BRULE...
MILBANK...MILLER...MURDO...ONIDA...PIERRE...PRESHO...
REDFIELD AND WATERTOWN
523 AM CDT TUE JUL 2 2002

...HAZARDOUS WEATHER OUTLOOK THROUGH WEDNESDAY MORNING...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID
MORNING.  A FEW OF THE STORMS MAY PRODUCE LARGE HAIL AND GUSTY WINDS
THIS AFTERNOON...WITH AN ISOLATED SEVERE STORM POSSIBLE.

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SDZ003>006-009-010-015>017-031006-
BROWN-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-MCPHERSON-POTTER-WALWORTH-
INCLUDING THE CITIES OF...ABERDEEN...EUREKA...FAULKTON...GETTYSBURG...
GROTON...IPSWICH...MCLAUGHLIN...MOBRIDGE AND SELBY
523 AM CDT TUE JUL 2 2002

...HAZARDOUS WEATHER OUTLOOK THROUGH WEDNESDAY MORNING...

ISOLATED SHOWERS AND THUNDERSTORMS WILL COME TO AN END BY LATE
MORNING.  NONE OF THE THUNDERSTORMS ARE EXPECTED TO BE SEVERE.  DRY
CONDITIONS WILL RETURN FOR THIS AFTERNOON AND EVENING.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MARSILI/ALBRECHT

The radar

The Aberdeen radar (KABR), 105 km away, was scanning. The volume nearest the first event began at 11:50 UTC.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, Hyde

When
July 2, 5:50 AM CST
Where
Hyde County, 23 mi N of Highmore
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.850, -99.433

Hail, Hand

When
July 2, 6:20 AM CST
Where
Hand County, 7 mi NW of Polo
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.850, -99.200

Hail, Faulk

When
July 2, 6:49 AM CST
Where
Faulk County, 1 mi S of Miranda
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.950, -98.967

Hail, Spink

When
July 2, 7:20 AM CST
Where
Spink County, 8 mi NW of Redfield
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.950, -98.633

Hail, Faulk

When
July 2, 7:42 AM CST
Where
Faulk County, 4 mi W of Faulkton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.033, -99.217

Hail, Spink

When
July 2, 8:20 AM CST
Where
Spink County, 4 mi NW of Athol
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.050, -98.667

Hail, Spink

When
July 2, 8:25 AM CST
Where
Spink County, 3 mi SE of Brentford
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.117, -98.283

Hail, Faulk

When
July 2, 8:40 AM CST
Where
Faulk County, 4 mi NE of Miranda
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.000, -98.917

Hail, Faulk

When
July 2, 9:10 AM CST
Where
Faulk County, 7 mi SE of Cresbard
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.100, -98.867

Hail, Spink

When
July 2, 9:14 AM CST
Where
Spink County, 1 mi SE of Ashton
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.983, -98.483

Hail, Spink

When
July 2, 10:03 AM CST
Where
Spink County, 4 mi N of Frankfort
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.917, -98.300

Hail, Spink

When
July 2, 10:35 AM CST
Where
Spink County, 14 mi E of Ashton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.000, -98.217

Hail, Clark

When
July 2, 11:05 AM CST
Where
Clark County, 5 mi N of Raymond
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.983, -97.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2002Every state in 2002This day in weather historyWarnings in South Dakota, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5310948, 5310949, 5310950, 5310951, 5310952, 5310954, 5310955, 5310953, 5310956, 5310957, 5310958, 5310959, 5310960.